Q. Be careful taking over-the-counter potassium! It can build up in your body and eventually stop your heart. Consult your doctor about the proper dosage before starting. I nearly killed myself taking potassium on my own a few years ago.

A. Potassium is one of those “Goldilocks” minerals—both too little and too much can be deadly. A physician should use a blood test to monitor anyone who takes a potassium supplement, whether it is prescription or over the counter.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Frances

    I recently diagnosed myself with adrenol fatigue syndrome. I share many of the symptoms. I also wasn’t sure if me having kidney stones had anything to do with it. For the past three days I have been taking potassium supplements. It calls for three times a day, but I only use it twice a day.
    I have seen some difference with my energy level and my mood, but I had an anxiety attack yesterday. Could that be a cause of the potassium?

  2. hed

    When I was in the hospital they kept giving me potassium iv and by mouth, and then I left the hospital I do believe they overdosed me as the next day I was rushed to the hospital by ambulance and my blood pressure was so low they worked on me all day and kept me in icu overnight.
    Then I developed a blood clot in my finger and later discovered a blood clot in my leg and lung. Naturally they wouldn’t say it was caused by that but I know better, then I had to take coumadin. They almost killed me but what can I prove?


    Can Potassium rich foods cause severe cramping in the abdominal area and your legs, especially if your blood pressure is low and what is the best thing you can do besides go to the ER?

  4. gramma

    can hyperkalemia create irritability and defensiveness in a person? this is speaking of one who is normally fairly easy going and agreeable.

  5. rl

    how much potassium will cause a natural-appearing heart attack?

  6. RKL

    My physician says my potassium level is very high. I am currently taking Furosemide20mg daily as well as a daily dose of my blood pressure med, Diovan160 mg. Exactly what causes high posassium levels and what harm does it do to the body?

  7. fam

    I take a prescribed 750 mg. potassium supplement because I also take lasix. I read an article about a year ago that talked about tiredness etc. possibly being caused by too little potassium. I started making sure, daily, I got 2500 to 4000 mg of potassium through potassium-rich foods and my prescription. I feel better!

  8. LC

    It seems like it would be difficult for most people to get too much potassium from OTC supplements. The FDA prohibits the sale of K pills that contain more than 99 mg. You would have to take 15 of them to equal what’s in 2 prescription K pills. I thought most potassium imbalances are caused by illness. If someone had an illness-related case of high K and then took excessive amounts of OTC K maybe that might be dangerous.

  9. rhe

    I have had Parkinson’s Disease since 1992 and have had increasing problems over the last couple of years. The last couple of months, in particular, have been worrisome. Symptoms so bad at night that I was forced to crawl at times. Maxed out on medications, the future looked grim.
    Last week a routine visit to my GP showed a low potassium level. I took 200 mg of an OTC that I had on hand but had not been taking due to the risks involved. The effect was almost miraculous! I am picking up a prescribed version tomorrow and will monitor levels to see just how far I can go with this, but would like to suggest that you advise your readers on the possibility. In particular:
    1) With any neurological problem, monitor electrolytes. My neuro, like many, never did so.
    2) Even if they come back normal, it might be worth testing with a supplement for just a couple of days. If it helps, go back to your doctor.
    3) Potassium is often advised for restless legs and so is one of the main PD meds (Requip). A common pathway might be worth scientific exploration.
    4) The fact that just 200 mg made such a difference indicates a threshold effect rather than a smooth curve. This means that one might be slipping in and out of the problem and just dismissing it as good days and bad.
    Given that the electrolytes are so critical to nerve and muscle function, I would urge anyone with PD to demand regular monitoring as part of their care.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.